Virginia, 2008

Hail and Damaging Wind in Virginia, August 15, 2008

August 15, 2008 · NWS RNK · 3 events in 1 county or zone

Thunderstorms fired up during the heating of the day, and despite a pretty unstable environment, only a few thunderstorms produced severe weather. Isolated reports of wind damage and penny sized hail occurred in Henry County, Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms fired up during the heating of the day, and despite a pretty unstable environment, only a few thunderstorms produced severe weather. Isolated reports of wind damage and penny sized hail occurred in Henry County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 12:12 PM EST, 1 hour earlier.

Area forecast discussion, Aug 15, 12:12 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT FRI AUG 15 2008

.SYNOPSIS...
A FRONTAL BOUNDARY WILL DRIFT SOUTHEAST THROUGH THE REGION LATER
THIS AFTERNOON AND EARLY THIS EVENING. BY SATURDAY...THE FRONT
SAGS TO OUR EAST AND HIGH PRESSURE BUILDS IN PERSISTING THROUGH
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
ALREADY SENT EARLIER UPDATE FOR CLUSTERS OF SHRA/TSRA SLIDING
ACROSS THE NW ASSOCIATED WITH WEAK WAVE AHEAD OF THE MAIN UPPER
TROF. SHOULD SEE MUCH OF THIS ACTIVITY FINALLY SLIDE OFF TO THE NE
AND WEAKEN BY EARLY AFTERNOON AS SWATH OF MID DECK ERODES WITH
HEATING. NEXT PACKAGE OF S/W ENERGY WILL ROUND THE TROF LATER THIS
AFTERNOON IN CONJUNCTION WITH THE WEAK SFC FRONT/TROF REACHING THE
MOUNTAINS. LATEST MODIFIED RAOBS ONLY SHOWING WEAK INSTABILITY PER
1K OR SO CAPES AND NOT A LOT OF SHEAR AS WEAK FLOW QUITE
UNIDIRECTIONAL. HOWEVER QUITE COLD ALOFT AND GIVEN DEEP RH OFF
SOUNDINGS WOULD EXPECT A COMBO OF DIFF HEATING AND WEAK
CONVERGENCE AIDED BY OROGRAPHICS TO SET OFF ANOTHER ROUND OF AT
LEAST SCTD CONVECTION BY MID/LATE AFTERNOON. LOOKS LIKE WITH WEAK
FLOW ALOFT THAT SOME HEAVY RAIN THREAT WITH SVR MAINLY PULSE
NATURE PENDING DEGREE OF CLUSTERING THAT TAKES SHAPE. EXPECT MUCH
OF THIS TO FINALLY JUMP TO OLD LEE TROF TO THE EAST BY THIS
EVENING WITH DRIER AIR WORKING IN LATE TONIGHT. THUS BUMPED UP
POPS TO A BIT HIGHER CHANCE MOST SPOTS THIS AFTERNOON AND LOWERED
HIGHS SOME ESPCLY NW THIRD DUE TO A SLOW START UNDER CLOUDS/SHRA.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
THE FRONTAL BOUNDARY ASSOC WITH TODAYS PASSING WAVE LAGS SOMEWHAT
INTO SATURDAY JUST EAST/SOUTHEAST OF THE FORECAST AREA. THEN A
FINAL WAVE MOVES THRU WITH THE UPR TROF AXIS DURING THE DAY WHICH
WILL TRIGGER MORE CONVECTION ACROSS NC AND POSSIBLY INTO SOUTHSIDE VA.
FOR NOW WILL ADD JUST A SLIGHT CHANCE OF CONVECTION IN THE FAR
SOUTHEAST FOR SATURDAY.

AIRMASS CONTINUES TO DRY INTO SATURDAY NIGHT AND SUNDAY WITH
DEWPOINTS IN THE 50S. UPPER TROUGH CONTINUES INTO THE ATLANTIC BY
SUNDAY...AS SFC RIDGE SLIDES IN FROM THE WEST. DESPITE THIS...THE
12Z GFS/NAM CONTINUE TO SHOW WEAK SFC CONVERGENCE OVER THE
PIEDMONT INTO SUNDAY AFTERNOON...BUT AGAIN AIRMASS SHOULD BE DRY
ENOUGH TO PREVENT CONVECTION...AND THE ATMOSPHERE SHOULD BE CAPPED.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
5H HEIGHTS BUILDS DURING THE WEEK...AS TROUGH MOVES INTO THE
CENTRAL/SOUTHERN PLAINS. EXPECT THE TYPICAL ISOLATED TO SCATTERED
VARIETY OF AFTERNOON/EVENING SHRA/TSRA INTO TUE. SOLUTION
GIVEN BY HPC DEPICTS A WEAK FRONTAL BOUNDARY AROUND THE MIDDLE OF
THE WEEK WHICH SHOULD KEEP THE CHANCE OF SHOWERS/STORMS AROUND
MOST OF THE TIME...BUT NOTHING WIDESPREAD.

CONFIDENCE REMAINS LOW ON THE TRACK OF THE TROPICAL SYSTEM NOW
LOCATED NEAR THE VIRGIN ISLANDS. MODEL CONSENSUS NOW SHOWS THIS
LOW GOING EAST OF FLORIDA. STAY TUNED.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ACROSS THE REGION WILL QUICKLY GIVE WAY TO AREAS OF
MVFR IN SCATTERED SHRA/TSRA THRU THE REST OF THE AFTERNOON. SINCE
EXPECT COVERAGE TO BE A BIT MORE WIDESPREAD THAN EARLIER
THOUGHT...WILL INCLUDE TEMPO CONVECTIVE MENTION IN MOST WESTERN
TAFS INTO LATE THSI AFTERNOON.

EXPECT CONVECTION TO BECOME LESS WIDESPREAD WITH LOSS OF HEATING
THIS EVENING...BUT VERY SLOWLY. ISOLATED SHOWERS ARE POSSIBLE
ACROSS THE SE THRU LATE THIS EVENING BUT WONT INCLUDE ATTM. MVFR/IFR
FOG/STRATUS FORMATION WILL ONCE AGAIN BE LIKELY IN THE MOUNTAINS
AFTER 03-04Z.

HIGH PRESSURE SHOULD BRING DRY TRANQUIL WEATHER TO THE
AREA FOR THIS WEEKEND. MOUNTAIN AND RIVERS VALLEYS ARE LIKELY
CANDIDATES FOR OVERNIGHT IFR FOG UNTIL THE FRONT BRINGS DRIER AIR
TO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/JJ/JS
SHORT TERM...JS/WP
LONG TERM...WP
AVIATION...DS/JH/JS
Hazardous weather outlook, Aug 15, 12:28 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT FRI AUG 15 2008

NCZ003>006-019-020-VAZ032>035-043>047-058-059-161730-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
128 PM EDT FRI AUG 15 2008

...SEVERE THUNDERSTORM WATCH 833 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-161730-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
128 PM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 12:24 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT FRI AUG 15 2008

VAZ032-043-151800-
HENRY VA-PATRICK VA-
124 PM EDT FRI AUG 15 2008

...A STRONG THUNDERSTORM WILL AFFECT CITY OF MARTINSVILLE...HENRY AND
PATRICK COUNTIES...

AT 121 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 5 MILES WEST OF
BASSETT...AND 4 MILES NORTH OF CRITZ...MOVING SOUTHEAST AT 14 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SANVILLE AROUND 130 PM...BASSETT AND SPENCER
AROUND 140 PM...STANLEYTOWN AROUND 150 PM...FIELDALE AROUND 155 PM
AND COLLINSVILLE AND HORSE PASTURE AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

WP

The radar

The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
August 15, 1:12 PM EST
Where
Henry County, Martinsville Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.630, -80.020

Thunderstorm Wind, Henry

When
August 15, 1:26 PM EST
Where
Henry County, 2 mi SSE of Axton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.643, -79.706

A power pole was blown down onto a parked car. A tree was also blown over.

Hail, Henry

When
August 15, 1:31 PM EST
Where
Henry County, 2 mi SE of Axton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.650, -79.695

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131792, 131793, 131794.